Kentucky, 2020

Flood and Strong Wind in Kentucky, April 29, 2020

April 29, 2020 · NWS JKL · 3 events in 3 counties and zones

An intense area of low pressure moved into the lower Great Lakes region early this day, subsequently producing gusty south to southwest winds across much of eastern Kentucky during the late morning to early afternoon. Several gusts of 40+ mph were measured, while a couple of reports of trees downed were also received (near Williamsburg in Whitley County and near Glencairn in Wolfe County).

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
5
Injuries
0
Property damage
$3,000
Crop damage
$200
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JKL wrote it up.

An intense area of low pressure moved into the lower Great Lakes region early this day, subsequently producing gusty south to southwest winds across much of eastern Kentucky during the late morning to early afternoon. Several gusts of 40+ mph were measured, while a couple of reports of trees downed were also received (near Williamsburg in Whitley County and near Glencairn in Wolfe County).

Here are some of the wind gusts recorded (comprised of ASOS/AWOS and KY Mesonet reports):

44 MPH - 1 NE Vest (Knott County)

43 MPH - 3 E Dorton (Pike County)

43 MPH - 2 N Prewitt (Montgomery County)

43 MPH - 1 WNW Preston (Bath County)

42 MPH - Big Black Mountain (Harlan County)

41 MPH - London-Corbin Airport (Laurel County)

40 MPH - Koomer Ridge (Wolfe County)

40 MPH - 1 WNW Index (Morgan County)

40 MPH - Tucker-Guthrie Memorial Airport (Harlan County)

40 MPH - 2 SE Peabody (Clay County)

40 MPH - NWS Jackson/Julian Carroll Airport (Breathitt County)

Rain showers then moved into the eastern reaches of the Commonwealth throughout the afternoon. While daily rainfall amounts topped out at 1-1.5 inches, a low lying road in Bath County saw water levels gradually come up and produce a steady stream of flowing water. An Amish family, initially attempting to cross this, decided to turn around. However, their horse lost its footing and slipped into the water, causing the carriage to overturn and plummet into the water. The horse and adult driving the carriage escaped the water, but all five children on board were swept downstream and unfortunately perished.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before the first event at Apr 29, 7:45 AM EST, 2 hours 15 minutes earlier.

Area forecast discussion, Apr 29, 7:45 AM EST, 2 hours 15 minutes before
AREA FORECAST DISCUSSION
National Weather Service Jackson KY
845 AM EDT Wed Apr 29 2020

.UPDATE...
Issued at 845 AM EDT WED APR 29 2020

The forecast has been updated to increase wind gusts today. Hires
models are indicating gusts reaching advisory criterion in our
area. Early morning gusts have already topped 40 mph in central
KY. The VAD wind profile continues to show 40-50 kts a couple
thousand feet AGL. In light of this, a Wind Advisory was issued.

&&

.SHORT TERM...(Today through Thursday)
Issued at 546 AM EDT WED APR 29 2020

The short term period will be dominated by a large, deep low
pressure system which is centered near Chicago early this morning.
It will move only slowly east to near Detroit by late Thursday.
The system's circulation is bringing warm air advection to the JKl
forecast area currently. Winds just off the surface are howling,
with the VAD wind profile showing 50-65 kts from 1500-3000 ft AGL.
The winds will ease up as the low levels start to mix during the
day, but we will probably see some gusts topping 30 mph for a time.
The warm air advection coupled with the support of an amplifying
upper level trough/low is already bring shower for some locations
early this morning. Showers will peak in our area this afternoon
and early evening as the system's cold front moves through,
underneath a still strengthening upper level low. There will not
be adequate time for substantial low level moisture to arrive
before fropa. The NAM shows some weak instability, but the GFS has
virtually none. Can't rule out a little thunder, but the
probability looks low, and just showers have been continued in the
forecast. That's not to say we won't have some decent rainfall
amounts, though. Strong upper level support will help out, and
more than an inch of rain may fall. However, models are not
consistent with their QPF, and exactly where the heaviest rain
will occur is uncertain.

The heaviest precip will exit to the east this evening, and a
relative lull is expected through the rest of the night. On
Thursday, deep moisture wrapping around the wound up system will
pivot into our area from the northwest under the upper low. This
will bring another increase in showers, especially toward evening.

.LONG TERM...(Thursday night through Tuesday)
Issued at 607 AM EDT WED APR 29 2020

The remnants of the upper level low will slowly migrate east
Thursday night into Friday. Low level moisture, coupled with
upslope flow will continue to yield periods of rain Thursday night
into Friday. Clouds are going to hang tough on Friday as the
surface ridge remains to our west. As the ridge spreads east
Friday night, still some question as to how much clearing we will
see as winds turning northeasterly (a pattern that sometimes
locks in the low clouds). A this time, will trend the forecast
towards at least some partial clearing but plenty of uncertainty
remains on the sky forecast. It does look likely we should
finally see some sunshine on Saturday as the ridge slides to our
east.

Attention then turns to a shortwave trough as it emerges from the
central plains and tracks into the Ohio river valley on Sunday. We
will see ample warming ahead of this feature on Sunday with highs
soaring into the upper 70s to around 80. Dewpoints will climb back
into the mid to upper 50s by Sunday afternoon under gusty
southwest winds. This will yield ample instability for the area
and set the stage for thunderstorm development by Sunday afternoon
or evening. We should see mid level lapse rates improve by the
afternoon during the time of peak heating. This will aid in
getting some better updrafts and given ample shear, a severe risk
could materialize. STill 5 days out, but much like yesterday, the
threat still looks reasonable with today's forecast. We shall see
if the pattern holds in the coming days. Either way, something to
keep an eye on moving forward.

This shortwave trough will drag a cold front through the area late
Sunday, with cold advection expected on Monday. Model blend came
in much too wet for the early portion of the week, as Monday
should feature dry conditions which will hold through early
Tuesday.  Another system looks to impact the area by Tuesday.

&&

.AVIATION...(For the 12Z TAFS through 12Z Thursday morning)
ISSUED AT 845 AM EDT WED APR 29 2020

Light showers have mostly dried up, and conditions were VFR at the
start of the period. South to southwest winds will be the most
significant weather early in the period. As atmospheric mixing
occurs through early afternoon, gusts topping 30 kts are forecast,
with a few sporadic gust expected to reach around 40 kts. Winds
will subside some as precip moves in from the west and helps to
stabilize the surface layer and inhibit mixing. This will occur
during the afternoon. Conditions will degrade in the precip, with
largely MVFR forecast for a time this afternoon. Improvement back
to VFR is expected after precip tapers off this evening, but a
drop back to MVFR is forecast overnight.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...
Wind Advisory until 2 PM EDT this afternoon for KYZ044-050>052-
058>060-068-069-079-080-083>088-104-106>120.

&&

UPDATE...HAL
SHORT TERM...HAL
LONG TERM...KAS
AVIATION...HAL
Hazardous weather outlook, Apr 29, 6:21 AM EST, 3 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service Jackson KY
721 AM EDT Wed Apr 29 2020

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-301100-
Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle-
Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan-
Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott-
Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike-
Including the cities of Flemingsburg, Camargo, Jeffersonville,
Mount Sterling, Owingsville, Morehead, Irvine, Ravenna,
Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee,
Annville, Burnside, Somerset, London, Monticello, Stearns,
Whitley City, Corbin, Williamsburg, Barbourville, Middlesboro,
Pineville, Cumberland, Harlan, Sandy Hook, West Liberty,
Paintsville, Campton, Salyersville, Prestonsburg, Wheelwright,
Beattyville, Jackson, Hindman, Pippa Passes, Booneville, Hazard,
Manchester, Hyden, Jenkins, Whitesburg, Inez, Coal Run,
Elkhorn City, Pikeville, and South Williamson
721 AM EDT Wed Apr 29 2020

...WIND ADVISORY IN EFFECT UNTIL 2 PM EDT THIS AFTERNOON...

This hazardous weather outlook is for portions of eastern Kentucky.

.DAY ONE...Today and Tonight.

Wind gusts will reach 40-50 mph at times through early afternoon.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Thunderstorms are possible Sunday and Sunday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

HAL

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 strong wind, 1 flood. Local standard time, as filed.

Strong Wind, Whitley

When
April 29, 10:00 AM EST
Where
Whitley forecast zone
Measured
36 kt (41 mph) estimated gust
Crop damage
$100
Reported by
Public
Coordinates
36.758, -84.145 (the zone’s center; the record gives no point)

Strong Wind, Wolfe

When
April 29, 10:30 AM EST
Where
Wolfe forecast zone
Measured
35 kt (40 mph) estimated gust
Crop damage
$100
Reported by
Department of Highways
Coordinates
37.739, -83.493 (the zone’s center; the record gives no point)

Flood, Bath

When
April 29, 3:20 PM EST to 6:20 PM EST
Where
Bath County, 2.13 mi W of Moores Ferry to 2.14 mi W of Moores Ferry
Cause
Heavy Rain
Deaths
5 direct, 0 indirect
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
38.164, -83.659

A low lying road near Peasticks and Salt Lick in Bath County, Adams Road, saw water levels gradually come up and produce a steady stream of flowing water as daily rainfall amounts topped out at 1-1.5 inches. An Amish family, initially attempting to cross this, decided to turn around. However, their horse lost its footing and slipped into the water, causing the carriage to overturn and plummet into the water. The horse and adult driving the carriage escaped the water, but all five children on board were swept downstream and unfortunately perished.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Flood, Bath2020-04-291MaleVehicle/Towed TrailerDirect
Flood, Bath2020-04-292MaleVehicle/Towed TrailerDirect
Flood, Bath2020-04-294FemaleVehicle/Towed TrailerDirect
Flood, Bath2020-04-296FemaleVehicle/Towed TrailerDirect
Flood, Bath2020-04-2912FemaleVehicle/Towed TrailerDirect

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2020Every state in 2020This day in weather historyWarnings in Kentucky, April 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 879416, 879417, 879418.